Kentucky, 2016Flash Flood and Damaging Wind in Kentucky, July 22, 2016
July 22, 2016 · NWS PAH · 3 events in 2 counties and zones
Clusters of thunderstorms organized into an east-west line of storms that sagged south toward the Tennessee border. Isolated wind damage occurred in Murray.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms organized into an east-west line of storms that sagged south toward the Tennessee border. Isolated wind damage occurred in Murray. The storms occurred ahead of a weak 500 mb shortwave trough that rotated southward down the front side of a large 500 mb ridge over the Plains states. A smaller cluster of storms developed near Owensboro in the evening, producing isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 2:53 AM CST, 8 hours 47 minutes earlier.
Area forecast discussion, Jul 22, 2:53 AM CST, 8 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
353 AM CDT FRI JUL 22 2016
.SHORT TERM...(Today through Sunday night)
Issued at 313 AM CDT Fri Jul 22 2016
Main forecast head aches in the near term lie with MCS's that
continue to form almost nightly up over the Midwest. The remnants
of which push outflow boundaries into very unstable conditions
that develop over our region during the heat of the day. This, of
course, could trigger sct strong thunderstorms. In other cases,
leftover cloud cover/sct precip could move into the region earlier
during the morning, and play havoc with our heat headlines.
Today's decaying MCS moving south toward the region presents
another case of uncertainty regarding storm chances and also our
heat headlines. If storms can maintain another 3-5 hours, parts of
our north could be affected. Climatology is for the MCS to
continue to diminish during the morning hours, but even if this
occurs, there will likely be left over clouds and an outflow
boundary to contend with, especially east of the Ms River. Not
sure that even the meso models have a good handle on how the day
will pan out, especially over wrn KY. With all of this said, have
decided to up pops over sw IN/wrn KY today into the scattered
category to cover possible storm development along any outflows.
If we manage to heat up into the 90s ahead of any activity, would
need to monitor for isolated damaging wind gusts with stronger
cells. Due to uncertainties/low confidence in how all of this may
affect temps today, decided to leave all "as is" right now, and
continue with ongoing heat headlines. Sometimes, continuity pays
off.
Little changes will be made to the rest of the short term. Will
need to continue with 20-30 percent, mainly diurnal, POPs around
the eastern periphery of the massive heat dome in place over the
srn Plains. Even a couple hours of late morning or afternoon
sunshine will be enough to pop temps into the 90s and heat index
values up into 100-110 range. Muggy mid 70 sfc dew points are
going no where soon. That much is certain.
.LONG TERM...(Monday through Thursday)
Issued at 313 AM CDT Fri Jul 22 2016
Although minor intrusions of heat index values will push near 100
along the southern KY/MO border on Tuesday, and Southeast Missouri
on Wednesday, it appears that Monday (July 25th) will likely be the
last afternoon in which most of the WFO PAH forecast area will
approach Heat Advisory criteria, with the highest values centered
over West Kentucky. This is consistent with Thursday's forecast
package.
During this model run sequence, the Canadian and GFS Ensemble, with
some influence of the ECMWF, tend to handle the northern stream
troughiness and mid-week 700 mb low transition through the middle
Mississippi Valley consistently, while weakening and bifurcating the
influence of the dominant coast to coast west to east ridge axis
across the southern half of the United States.
There may be a 50-75 mile variation from north to south where an
effective frontal boundary sets up on Tuesday (e.g. Confluence of
the Wabash/Ohio Rivers with the GFS & ECMWF or the Land between the
Lakes with the Canadian model) over the WFO PAH forecast area. The
variation will have a significant impact on how much enhanced QPF
(heavy rain) would impact the area. This WSW-ENE oriented frontal
boundary will occur along southeastward dip of the westerlies from
the Central Plains and Middle Mississippi Valley, flattening out
into a zonal flow across the WFO PAH forecast area.
Within the weakness between the western U.S. ridge dome and the
Southeast Coastal ridge dome axis, the ECMWF and GFS develop and
inverted trough/low across the Central Gulf Coast by Tuesday, this
would help to transport moisture towards Kentucky through mid-week.
These same models also develop a mid-level low lee of the Rockies
and move it east through the middle and latter part of the week. The
influence of this weak low and trough would be to maintain and
enhance convective activity over the WFO PAH forecast area on a
daily basis given a slight cooling at mid-levels.
The ECMWF, Canadian, and GFS Ensemble appear to focus on diurnal
(mainly afternoon/evening) development and propagation of showers
and thunderstorms on an impressed frontal boundary over the WFO PAH
forecast area starting on Tuesday. Depending on the duration of the
mid/upper level shortwaves, available pockets of deeper low level
moisture, could see sporadic to widespread convection along the
impressed frontal boundary. This boundary is maintained through next
weekend. The associated cloud cover and rain during the peak heating
to should limit temperatures to the upper 80s or lower 90s.
&&
.AVIATION...
Issued at 622 PM CDT Thu Jul 21 2016
With the exception of possible MVFR fog between 06-13Z, VFR
conditions should prevail at all sites through the period. Light
south southeast winds early will go calm overnight, then pick
back up again AOB 5 knots after 13Z.
&&
.PAH Watches/Warnings/Advisories...
IL...Excessive Heat Warning until 8 PM CDT Sunday for ILZ075>078-
080>094.
MO...Excessive Heat Warning until 8 PM CDT Sunday for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory until 8 PM CDT Sunday for INZ081-082-085>088.
KY...Excessive Heat Warning until 8 PM CDT Sunday for KYZ001>009.
Heat Advisory until 8 PM CDT Sunday for KYZ010>022.
&&
SHORT TERM...GM
LONG TERM...Smith
AVIATION...JPHazardous weather outlook, Jul 22, 3:17 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT FRI JUL 22 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN AFFECT TODAY
THROUGH SUNDAY. DAYTIME HEAT INDEX VALUES FROM 105 TO 110 ARE
EXPECTED.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE BE POSSIBLE
TODAY...THOUGH MANY PLACES WILL REMAIN RAINFREE AND HOT. ISOLATED
STRONG THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT INDEX VALUES OF 105 OR BETTER WILL BE LIKELY ACROSS MOST OF
THE OUTLOOK AREA SATURDAY THOUGHT MONDAY...SHIFTING INTO SOUTHERN
SECTIONS OF SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST
KENTUCKY TUESDAY INTO WEDNESDAY.
THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS OVER PARTS OF THE
OUTLOOK AREA. THE VAST MAJORITY OF THE THUNDERSTORMS WILL REMAIN
BELOW SEVERE LIMITS, BUT ISOLATED THUNDERSTORMS MAY REACH OR
EXCEED SEVERE LIMITS DURING THE PEAK HEATING OF THE DAY. HEAVY
RAIN...CAPABLE OF PRODUCING LOCALIZED FLOODING...FREQUENT
LIGHTNING...AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY
HAZARDS WITH THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 11:17 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1217 PM CDT FRI JUL 22 2016
KYZ002-003-006-008-009-221815-
CALLOWAY KY-HICKMAN KY-CARLISLE KY-MARSHALL KY-GRAVES KY-
1217 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...GRAVES...
CALLOWAY...SOUTHERN CARLISLE AND HICKMAN COUNTIES UNTIL 115 PM CDT...
AT 1216 PM CDT...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMSEXTENDING FROM JUST NORTH OF MURRAY...OVER TO
NEAR BARDWELL...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MURRAY...MAYFIELD...BENTON...CLINTON...BARDWELL...FULGHAM...
LYNNVILLE...SEDALIA...WINGO...HARDIN...HAZEL...ARLINGTON...
WATER VALLEY...COLUMBUS...KIRKSEY...FANCY FARM...HARRIS GROVE...
NEW CONCORD...AURORA AND BREWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3650 8884 3658 8891 3659 8903 3665 8917
3669 8917 3673 8920 3676 8918 3675 8913
3679 8912 3679 8908 3687 8913 3687 8816
3669 8807 3651 8804 3650 8805
TIME...MOT...LOC 1716Z 311DEG 20KT 3668 8840Event by event
1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Calloway
- When
- July 22, 11:40 AM CST
- Where
- Calloway County, Murray
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.320
A house roof was damaged by winds estimated up to 60 mph. Two trees were down in the city.
Lightning, Calloway
- When
- July 22, 11:42 AM CST
- Where
- Calloway County, Murray
- Property damage
- $4,000
- Reported by
- COOP Observer
- Coordinates
- 36.620, -88.320
Lightning struck a substation, knocking out power to the city of Murray for about 15 minutes.
Flash Flood, Daviess
- When
- July 22, 6:50 PM CST to 8:00 PM CST
- Where
- Daviess County, 3.61 mi S of Andersonville to 3.03 mi S of Andersonville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.568, -87.076
High water was across a county road and surrounding yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642301, 642303, 646788.